The oral contraceptive pill was a great invention that liberated women and gave them more freedom for family planning and avoiding unplanned pregnancies. It gave us, women, more freedom to get things done, to go and successfully graduate a college/university or just to enjoy living without children if that was our life choice. Unfortunately, these freedoms came with a price. What upsets me the most is that at this time and age, it does not have to be so, as the contemporary contraceptive pills COULD BE manufactured differently by using bioidentical hormones estrogen and progesterone and not the synthetic ones such as synthetic progestins and ethinylestradiol.
You think you might be spared because you are not taking a pill but applying a patch, a ring, or a shot? Unfortunately, ALL current methods of hormonal contraception are made with synthetic hormones instead of bioidentical, thus, putting you at a higher risk of stroke and DVT (Deep Vein Thrombosis) caused by blood clots. There are a number of other side effects like bloating, indigestion, depression, weight gain, suppressed thyroid function, Vitamin Bs deficiencies to name a few.
So, what are the possible side effects? (refer to the fine print of the medication insert of your particular prescription for the Pill)
Side Effects of Oral Contraceptive Pills
(and any contraceptive methods that include the synthetic estrogens and progestins)
headaches and migraine
Low sex drive
B vitamin deficiencies
Deep vein thrombosis (blood clots)
And the List Goes on:
mood swings, and depression.
fungal infections and cystitis.
nausea and vomiting.
stomach problems and diarrhea.
smoke and are 35 or older
stopped smoking less than a year ago and are 35 or older
are very overweight
take certain medicines (ask your GP or a health professional at a contraception clinic about this)
Make sure you know that: You should also NOT take the pill if you have (or have had):
a blood clot in a vein, for example in your leg or lungs
stroke or any other disease that narrows the arteries
anyone in your close family having a blood clot under the age of 45
a heart abnormality or heart disease, including high blood pressure
severe migraines, especially with aura (warning symptoms)
disease of the gallbladder or liver
diabetes with complications or diabetes for the past 20 years
While I can justify taking the birth control pill or applying a hormonal patch, ring or implant for contraceptive purposes, I cannot justify the risks of taking the pill to “regulate my period.” But the literature states the following:
“OCP’s can be used to address other health conditions particularly menstrual related disorders such as menstrual pain, irregular menstruation, fibroids, endometriosis-related pain and menstrual- related migraines. Use of combined pills for acne has been formally approved by the FDA for specific brands. The majority of women take OCP’s to prevent pregnancy, but 14% used them for non-contraceptive reasons.’
It is hard to blame the healthcare providers when the whole teaching about contraceptives and all other stuff is based on the interests of the pharmacological industry and on what kind of pill to prescribe.
Unfortunately, the prescription of the pill is misused and written very often within a rushed 10-minute appointment at the gynecologist’s office or at the Family Care Practice. Partially, it is our faulty insurance system to blame for cutting the reimbursement, not covering in-depth visit that takes more than 10 minutes to discover the underlying causes of the symptoms such as irregular, heavy, or painful periods. I cannot underline enough that most doctors/NPs/PAs do mean well, but with the insurance watching every step of the way and telling us, healthcare practitioners, how to practice, what to prescribe (otherwise, it will not be covered), and how much time to spend with our patients does not help to deliver the best care and knowledge within a 10-15-minute appointment.
A lot of times the side effects are not discussed due to the limited time spent with the patient and in the best-case scenario, a leaflet with the side effects is given for the patient to read later. Many women are still unaware that the pill (patch, implant or Nuvaring) can have detrimental side effects on their health and when they do develop the side effects it is hard to connect the dots that it may be the hormonal birth control causing these side effects. So, here we go again – back to the prescribing physician to treat side effects when the root cause is not addressed.
Feeling depressed? – Here is an anti-depressant for you to feel better!
Constipated? – Here is Miralax with some petroleum to push that through!
Bloating, constipation or diarrhea (or both)? – We will call it IBS (Irritable Bowel Syndrome) – a medical wastebasket of multiple syndromes we treat with pharma drugs – and will prescribe some anti-depressant for that too. Well, we do admit that it could be stress causing those symptoms, so let’s treat stress and make you feel numb and buzzed so you would stop feeling stressed.
Weight gain? – Let’s start phentermine, or even better: Stop eating – COMPLETELY! And START Exercising 24/7, after all, you are gaining weight because you want to and even lazy! I heard it from a few patients who have seen a few practitioners before they came to see me.
Breast tenderness? – Well, I am not sure what prescription exists for that. All I know, it can be so painful and miserable that you would not wish it upon your enemy. All the fun things some of us were or are fortunate to experience!
And the list goes on…
I see a big gap in education and informed consent when I see girls who would like to get on the birth control pill to make their periods more regular, less heavy, and less painful!
The Mechanism of Action
“For the combined oral contraceptives and progestin-only methods, the main mechanism of action are the inhibition of follicular development, ovulation, and as a consequence, corpus luteum formation. Further, it is also involved in the alteration of the cervical mucus that inhibit sperm penetration.”
Most women who come to see me tell me that the Pill “regulated the heavy, crampy, unbearably irregular periods” and now they have “regular” periods. I hear it from the girls in their 20s and the women in their 30s and 40s. Some women are very afraid to get off the Pill due to the above-mentioned inconveniences of the irregular, heavy, and extremely painful menses… and rightfully so, because the very symptoms that were suppressed for the last 5-10-20 years will come back with a vengeance.
The oral contraceptive pills, as well as any other synthetic means of contraception – patches, rings, progestin-only pills – DO NOT regulate the periods. These contraceptive methods SHUT DOWN the ovaries and stop the brain from talking to the ovaries, thus, preventing the production of most estrogen and progesterone by the ovaries, which prevents ovulation and possible pregnancy. The period that a girl/woman gets is not a period per se, but a withdrawal bleeding that helps to shed the endometrial (inner) uterine lining to prevent the overgrowth.
Unfortunately, taking the contraceptive pill does not solve any underlying issues that are causing the above-mentioned hormonal dysregulation and crampy, heavy, unbearable menses.
So, what are the possible underlying causes of hormonal imbalance?
Impaired gut function (including constipation, diarrhea).
Stress and imbalance in HPAG-axis (Hypothalamic-Pituitary-Adrenal-Gonadal Axis)
Impaired Methylation (MTHFR, COMT, etc. mutations)
Low-fiber high-carbohydrate diets
Impaired thyroid function (hypothyroidism)
Toxic exposures to pesticides and fungicides
“Xenoestrogens” – chemicals that mimic estrogen when ingested or touched. These compounds act like fake estrogens in the body and get attached to estrogen receptors, blocking real estrogens from attaching to their receptors, thus, increasing the circulation of estrogens in the body. My least favorite xenoestrogen is BPA that is present in abundance in cashier receipts and is absorbed via the skin into blood.
The impaired microbiome that cannot detoxify the estrogens and excrete them in the stool.
What have you tried to regulate your periods and what worked for you?
Was it easy to get off the hormonal contraception?
Did you experience any side effects when you started the hormonal contraception?
Please, share your experience with me and my readers, so they could benefit from your experience!
Schedule your consultation with Zhanna Tarjeft, FNP-BC, if you need more help to treat your hormonal irregularities!
Zhanna Tarjeft, FNP is a certified Functional Medicine Practitioner and a founder of Sprouts Health Functional Medicine Practice in Gilbert, Arizona. Her articles are a matter of personal opinion and do not constitute direct medical advice. All conditions are unique and require the direct review and care of your own physician. To book an appointment with Zhanna Tarjeft contact her at (480) 550-9551
This does not constitute medical advice, always seek the direct advice of your Doctor or Medical Provider for your specific health care or needs.
The disclaimer provides that such medical information is merely information - not advice. If users need medical advice, they should consult a doctor or other appropriate medical professional. The disclaimer also provides that no warranties are given in relation to the medical information supplied on the website, and that no liability will accrue to the website owner in the event that a user suffers loss as a result of reliance upon the information.